Format

Send to

Choose Destination
See comment in PubMed Commons below
J Burn Care Rehabil. 1991 Jul-Aug;12(4):330-3.

Severe itching in the patient with burns.

Author information

1
University of South Alabama Burn Center, Mobile.

Abstract

After discharge, the patient with burns is often plagued with persistent, unrelenting itching. The purpose of this study was to document the incidence and severity of itching in discharged patients with burns, to determine factors that may help in prediction of the problem, and to study the effectiveness of Benadryl (Parke-Davis, Morris Plains N.J.), Atarax (Roerig Div. of Pfizer Inc., New York, N.Y.) and Polyhist Forte (Mikart Inc., Atlanta, Ga.) in relieving the symptom. All adult patients who were discharged to our outpatient clinic were entered into this prospective study. Patients were started on one of the three agents, and agents were changed monthly in a randomized fashion. Severity of itching was determined by a visual linear analogue scale. The study population had a mean age of 35.9 +/- 12.8 years, and a mean burn size of 19.1% +/- 15.3% total body surface area. Eighty-seven percent of discharged patients complained of itching. The average severity of the problem was 7.6 +/- 1.9. A significant difference (p less than 0.05) among groups was found when the population was analyzed for size of burn and duration of time to wound closure. Symptoms varied with anatomic area burned. One hundred percent of patients with leg burns and 70% of those with arm burns complained of itching. Facial burns did not cause itching in any of the patients. The agents that were tested produced complete relief in only 20% of patients, partial relief in 60%, and no relief in 20%. There were no differences in response to the three agents tested. All three of the drugs that were tested had similar onset of action.(ABSTRACT TRUNCATED AT 250 WORDS)

PMID:
1682327
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center